FDA: Lamotrigine Linked to Potentially Life-Threatening Adverse Reaction
Clinicians should conduct a medical evaluation as soon as suspicious symptoms are reported and discontinue lamotrigine if HLH is suspected
The Food and Drug Administration (FDA) has issued a safety alert regarding the use of lamotrigine and the possibility of hemophagocytic lymphohistiocytosis (HLH), a rare but serious immune system reaction.
According to the FDA, 8 cases of confirmed or suspected HLH associated with lamotrigine have been reported worldwide (2 in the US). All of these cases were reported to have serious outcomes, with 1 reported death. Symptoms of HLH had occurred within 8 to 24 days after starting treatment with lamotrigine. In the 6 cases that reported dosing information, the doses ranged from 25mg every other day to 250mg once daily.
In all but one case, HLH had improved after treatment (i.e., steroids, intravenous immunoglobulin, blood products, chemotherapy) and discontinuation of lamotrigine. While all 8 cases reported concomitant medications, none of these medications were associated with HLH.
Prompt recognition of HLH is important as severe inflammation can lead to multi-organ failure resulting in hospitalization and death. As per the FDA communication, a diagnosis of HLH can be made if a patient has ≥5 of the following symptoms:
- Fever and rash
- Cytopenias affecting ≥2 of 3 lineages in the peripheral blood (hemoglobin <90g/L [in infants <4 weeks: hemoglobin <100g/L; platelets <100 x 109/L; neutrophils <1.0 x 109/L)
- Hypertriglyceridemia (fasting triglycerides ≥265mg/dL) and/or hypofibrinogenemia (≤1.5g/L)
- High levels of blood ferritin (≥500µg/L)
- Hemophagocytosis identified through bone marrow, spleen, or lymph node biopsy
- Decreased or absent Natural Killer Cell activity
- Elevated blood levels of CD25 showing prolonged immune cell activation (≥2400 U/mL)
Lamotrigine is indicated for the treatment of seizure disorders as well as bipolar I disorder. The FDA is requiring that a new warning be added to the prescribing information for all lamotrigine products to alert of this possible side effect. Patients should be counseled on the symptoms associated with HLH and should be advised to seek medical attention immediately if they experience these symptoms while on lamotrigine therapy.
For more information visit FDA.gov.